Please use this identifier to cite or link to this item:
|Scopus||Web of Science®||Altmetric|
|Title:||Severe adverse reactions to dental local anaesthetics: systemic reactions|
|Citation:||Australian Dental Journal, 2011; 56(2):148-153|
|Publisher:||Australian Dental Assn Inc|
|PJ Sambrook, W Smith, J Elijah, AN Goss|
|Abstract:||Background: Occasionally, patients suffer systemic adverse effects from injections of local anaesthetic solutions. This may range from minor transient vasovagal attacks to life-threatening collapse. Methods: The suspected adverse reactions reported to the Office of Product Review of the Therapeutic Goods Administration (TGA) were analysed in detail. Results: There was a high incidence (70%) of adverse reactions associated with prilocaine, which is much greater than its market share (less than 20%). There is a tendency to consider all systemic adverse reactions as being ‘allergic’ reactions although this is rarely the case. Syncope, cardiovascular and central nervous system reactions are much more common. There is also a risk of methaemoglobinaemia to prilocaine and articaine. A small series of cases referred to one of the authors were also reported. Conclusions: Recommendations are made as to the prevention, acute care and subsequent investigation of adverse reactions. The most important conclusion is not to just label the response as allergic and to use an alternative agent. Detailed investigation and reporting should be made for all cases of suspected severe adverse reaction to local anaesthetic agents.|
|Keywords:||Local anaesthetics; adverse reactions; systemic reactions.|
|Rights:||© 2011 Australian Dental Association|
|Appears in Collections:||Dentistry publications|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.